Tornadoes · United States · Texas · 2016
EF0 tornado, Benbrook Lake to Benbrook, Texas, March 8, 2016
From Benbrook Lake to Benbrook, this EF0 tornado ran 1.9 miles across Tarrant County on March 8, 2016, touching down at 8:03 AM CST and reaching 70 yards wide. It killed nobody, and did $330,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 8, 2016
- Touchdown
- 8:03 AM CST (14:03 UTC)
- Lifted
- 8:06 AM CST (14:06 UTC)
- On the ground
- 3 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 70 yards (64 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $330,000
- County
- Tarrant County
- Touchdown point
- 32.655, -97.483
- Lift-off point
- 32.654, -97.450
- Record number
- 1603080803-01
What the Weather Service recorded
This was a multi-day severe weather and flood event. It started with a large-scale upper level low pressure system which deepened over the Four-Corners region. Moisture and instability increased in advance of this system. Storms developed along a dry line Monday afternoon, many of which produced severe weather or flash flooding or both. Another area of storms formed ahead of the upper trough over northwest Texas Monday night and pushed east-southeast across the area Tuesday, producing severe weather and flooding. A third round of storms produced flooding across mainly the southern half of the region Tuesday night into Wednesday.
A survey crew from the National Weather Service found evidence of EF-1 damage on the northwest shore of Benbrook Lake, near the dam. The tornado first occurred near Stephens Drive, about one half mile east of US 377. This tornado took a general west to east track, crossing a portion of the lake. On the west side of the path, a marina was heavily damaged, especially the portion which served as a storage yard for boats. Approximately 20 boats were damaged or destroyed, along with several storage sheds. The tornado moved to the east, crossing the lake, before dissipating after causing tree damage on the Pecan Valley Municipal Golf Course.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
17 minutes of warning. NWS FWD issued a tornado warning for this county at 13:46 UTC, 17 minutes before the tornado touched down, in force until 14:15 UTC.
The county was under a severe thunderstorm watch, issued at 13:28 UTC and running to 17:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:28 UTC | 17:00 UTC | Severe Thunderstorm Watch | FWD |
| 13:46 UTC | 14:15 UTC | Tornado Warning | FWD |
| 14:02 UTC | 15:00 UTC | Severe Thunderstorm Warning | FWD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 15:11 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 8, 5:25 AM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 8, 5:25 AM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 525 AM CST TUE MAR 8 2016 .AVIATION... AN MCS LOCATED JUST THIS SIDE OF KDYS WILL CONTINUE EAST INTO THE DALLAS-FORT WORTH AREA THIS MORNING...REACHING METROPLEX TAF SITES 14-15Z. SIMILAR TIMING IS EXPECTED IN THE WACO AREA BASED ON THE NORTH-TO-SOUTH ORIENTATION OF THE LINE OF CONVECTION. HI-RES MODEL DATA DOES INDICATE SOME SLOWING-DOWN OF THE LINE AS IT REACHES AREA TAF SITES THIS MORNING...SO WE WILL INCLUDE A 3-HOUR TEMPO GROUP FOR THUNDER DURING THE 14-17Z TIME FRAME. SUBSIDENCE ON THE BACK SIDE OF THIS SYSTEM SHOULD ALLOW FOR A BREAK IN THE CONVECTION THIS AFTERNOON...WITH ANY DRY-LINE ACTIVITY WHICH MAY DEVELOP LIKELY REMAINING WEST OF THE REGION. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATE THIS EVENING AS ANOTHER SHORTWAVE ROTATES AROUND THE EAST SIDE OF THE LARGE UPPER LOW OVER MEXICO. ACTIVITY SHOULD BEGIN TO AFFECT THE KACT AREA AROUND 09/06Z...THEN LIFT NORTH INTO THE DALLAS-FORT WORTH METROPLEX DURING THE 08-10Z TIME FRAME WEDNESDAY. OTHERWISE...BORDERLINE IFR/MVFR CONDITIONS SHOULD IMPROVE TO VFR DURING THE AFTERNOON HOURS...THEN RETURN TO THE IFR/MVFR CATEGORIES AGAIN TONIGHT. 30 && .PREV DISCUSSION... /ISSUED 415 AM CST TUE MAR 8 2016/ AN UPPER LEVEL LOW OVER THE UPPER BAJA PENINSULA IS DROPPING SOUTHEASTWARD INTO MEXICO EARLY THIS MORNING AND IT WILL CONTINUE TO MOVE INTO CENTRAL MEXICO BY TONIGHT. THIS TRACK IS UNUSUALLY FAR SOUTH FOR AN UPPER LOW TO TAKE...AND THE LACK OF A CLIMATOLOGICAL BASIS MAKES THIS FORECASTER A LITTLE WARY ON TRUSTING MODEL GUIDANCE ON THE CONVECTIVE EVOLUTION TODAY AND INTO TONIGHT. WHILE THE CONFIDENCE IS LOW ON PARTICULAR SEVERE HAZARDS IN TIME AND SPACE...IT IS CERTAIN THAT ALL OF THE SYNOPTIC INGREDIENTS THAT PRODUCE SEVERE WEATHER AND HEAVY RAINFALL ARE AVAILABLE. THE PRIMARY FORECAST CHALLENGE IS THE YET TO BE RESOLVED MESOSCALE FEATURES WHICH WILL MAKE OR BREAK THE SEVERE POTENTIAL. THE SHORTWAVE TROUGH THAT MOVED THROUGH THE NORTHWESTERN ZONES YESTERDAY EVENING IS WELL UP INTO THE MIDWEST AT THIS TIME...BUT THE NEXT SHORTWAVE IS ALREADY MOVING THROUGH WEST TEXAS AND HAS RESULTED IN A LINE OF STRONG TO MARGINALLY SEVERE CONVECTION TO THE WEST OF OUR CWA. THIS LINE OF STORMS WILL CONTINUE TO TRACK NORTHEASTWARD THROUGH THE MORNING HOURS...AND THERE IS HIGH CONFIDENCE THAT IT WILL TRACK ACROSS THE REGION NORTHWEST OF A COMANCHE TO DALLAS TO BONHAM LINE WHERE 1 TO 3 INCHES OF RAIN ARE POSSIBLE. ADDITIONAL CONVECTION MAY DEVELOP SOUTHEAST OF THIS LINE...BUT POPS ARE LOWER IN THIS REGION DUE TO MORE UNCERTAINTY. THE LIKELY TRACK OF THIS MORNING/S CONVECTIVE SYSTEM WILL TAKE IT ACROSS THE MINERAL WELLS TO SHERMAN AREA THAT SAW 3 TO 6 INCHES OF RAIN LAST NIGHT. MORE RAIN WILL EXACERBATE FLOODING PROBLEMS AND THEREFORE HAVE ISSUED A FLASH FLOOD WATCH FOR A BAND OF THE COUNTIES NORTH AND WEST OF THE DFW METROPLEX THROUGH NOON. THERE IS A LOW SEVERE THREAT WITH THIS ACTIVITY...BUT GIVEN THE TIME OF DAY THIS SHOULD BE MORE OF A MARGINAL WIND/SMALL HAIL THREAT. BY THIS AFTERNOON THE SHORTWAVE RESPONSIBLE FOR THIS MORNING/S RAIN WILL BE MOVING OUT OF THE REGION AND SUBSIDENCE AND DRIER AIR IN THE 700-850MB LAYER WILL SPREAD IN FROM THE SOUTHWEST. THIS SUBSIDENCE MAY EVEN BE ENOUGH TO RESULT IN SOME CLEARING SKIES ACROSS WESTERN AND SOUTHERN AREAS. HIGH TEMPS WOULD RESPOND TO THE SUNSHINE AND COULD REACH THE MID 70S TO 80 DEGREES ACROSS THIS PART OF THE CWA. JUST LOW TO MID 70S ARE EXPECTED ELSEWHERE. THE AFTERNOON FORECAST IS UNCERTAIN DUE TO CONFLICTING SIGNALS IN THE ATMOSPHERE. ON ONE HAND...RATHER STRONG UPPER LEVEL SUBSIDENCE ON THE SYNOPTIC SCALE IS EXPECTED AND IT WOULD CERTAINLY SUPPRESS CONVECTIVE POTENTIAL THIS AFTERNOON...BUT IT WOULD BUILD UP A TREMENDOUS AMOUNT OF SURFACE BASED INSTABILITY. MODEL GUIDANCE IS UNANIMOUSLY SHOWING CAPE VALUES OF AT LEAST 2000 J/KG WITH SOME INDICATING 3500 J/KG. THIS INSTABILITY WOULD BE UNCAPPED...BUT IF THE SUBSIDENCE IS DOMINANT...CONVECTION WOULD HAVE A TOUGH TIME FORMING. ON THE OTHER HAND...SOME OF THE HI-RES GUIDANCE SHOWS MESOSCALE FEATURES WHICH COULD RESULT IN LOCALIZED UPWARD FORCING THAT WOULD ALLOW THUNDERSTORMS TO DEVELOP. ONE OF THESE MAY BE A DRY LINE THAT ACTUALLY MOVES UP FROM THE SOUTH FROM THE HILL COUNTRY INTO THE SOUTHWEST ZONES TODAY. THIS IS CERTAINLY NOT A NORMAL OCCURRENCE HERE AND IS ATTRIBUTED TO THE UNUSUAL SOUTHERLY TRACK OF THE UPPER LOW. THE SECOND FEATURE OF INTEREST IS FORECAST BY THE RAP...WHICH SUGGESTS THIS MORNING/S CONVECTION WILL LEAVE AN OUTFLOW BOUNDARY SOMEWHERE ACROSS THE NORTHWEST ZONES. STRONG SOUTH WINDS IN THE LOW LEVELS WOULD INDUCE STRONG WARM ADVECTION AND LIFT OVER THE TOP OF THIS BOUNDARY AND COULD RESULT IN CONVECTIVE INITIATION. IF ANY STORMS DEVELOP ALL FACETS OF SEVERE WEATHER WOULD BE POSSIBLE DUE TO THE HIGH INSTABILITY AND DEEP SHEAR. THE MOST LIKELY REGION WHERE AFTERNOON STORMS WOULD DEVELOP IS WEST OF I-35...BUT DUE TO LOW CONFIDENCE/COVERAGE WILL KEEP AFTERNOON POPS AT 30 PERCENT OR LESS. UPPER LEVEL FORCING WILL INCREASE DRAMATICALLY OVER THE REGION TONIGHT AS THE NEXT SHORTWAVE TROUGH APPROACHES THE REGION FROM THE SOUTH-SOUTHWEST. THERE WILL BE A LOT OF INSTABILITY OVER NORTH AND CENTRAL TEXAS...BUT ALSO IN SOUTH TEXAS. CONVECTION WILL LIKELY FORM ACROSS SOUTH TEXAS FIRST THIS EVENING...WITH A DOWNWIND PROPAGATING MESOSCALE CONVECTIVE SYSTEM LIKELY FORMING AND TRACKING NORTHEAST OR NORTH-NORTHEAST. THE TRACK OF THIS MCS WOULD LIKELY BRING IT ACROSS THE SOUTHERN AND SOUTHEASTERN ZONES AFTER MIDNIGHT TONIGHT INTO EARLY WEDNESDAY MORNING. THE MAIN SEVERE WEATHER THREAT WITH THIS MCS WOULD BE DAMAGING WINDS BUT IF WINDS DO BACK TO THE EAST AHEAD OF A DEVELOPING SURFACE LOW IN CENTRAL TEXAS...EMBEDDED TORNADOES WOULD BE POSSIBLE. USUALLY WHEN VIGOROUS CONVECTION DEVELOPS IN SOUTH TEXAS...THE CONVECTION ACROSS NORTH TEXAS TENDS TO STRUGGLE. SO WHILE WIDESPREAD RAIN AND STORMS ARE EXPECTED TO FORM AND TRACK THROUGH THE AREA NORTH OF A COMANCHE TO TERRELL LINE...THE SEVERE WEATHER POTENTIAL SHOULD BE MORE LIMITED ACROSS THE NORTHERN CWA. AGAIN THIS PART OF THE FORECAST ALL HINGES ON THE DEVELOPMENT AND TRACK OF THE SOUTHERN TEXAS MCS THIS EVENING...SO WE WILL HAVE TO WATCH TRENDS CLOSELY. RAINFALL TONIGHT IS FORECAST TO BE HIGHEST IN THE SOUTHEAST ZONES WHERE 2-4 INCHES IS LIKELY...AND 1-3 INCHES IS POSSIBLE OVER THE EASTERN ZONES. THE FLASH FLOOD WATCH FOR THE EAST AND SOUTHEAST ZONES WILL CONTINUE AS IS. THE REMAINDER OF THE CWA WILL ONLY SEE 1-2 INCHES OF RAIN TONIGHT WITH RAINFALL RATES LOW ENOUGH TO MITIGATE FLASH FLOODING CONCERNS. RAIN AND EMBEDDED STORMS SHOULD END FROM WEST TO EAST WEDNESDAY AS THIS SHORTWAVE TROUGH MOVES OUT OF THE REGION. HAVE DROPPED POPS TO SLIGHT CHANCE FOR A GOOD PART OF THE CWA WEDNESDAY AFTERNOON AND NIGHT DUE TO SUBSIDENCE AND VIGOROUS CONVECTION OCCURRING EAST AND SOUTHEAST OF THE REGION WHICH WILL ALSO STABILIZE OUR AREA. MEANWHILE A WEAK COLD FRONT WILL MOVE INTO THE CWA AND STALL ACROSS THE I-35 CORRIDOR. HIGH TEMPS WILL BE A LITTLE COOLER DUE TO CLOUDS AND DAMP CONDITIONS...WHILE NORTHERLY WINDS WILL PROVIDE SOME COLD ADVECTION TO THE WESTERN PART OF THE CWA FOR COOLER LOW TEMPS IN THE LOW TO MID 50S. ON THURSDAY THE UPPER LOW WILL BEGIN TO HEAD NORTH OUT OF MEXICO AND EASTERLY FLOW WILL DEVELOP IN THE MID LEVELS. THIS WILL RESULT IN ISENTROPIC UPGLIDE AND A SWATH OF RAIN WITH ISOLATED STORMS WILL BEGIN TO DEVELOP LATE IN THE DAY AND INTO THURSDAY NIGHT. HAVE SIDED WITH THE ECMWF FOR THE RAIN FORECAST THURSDAY INTO FRIDAY OVER THE OTHER MODELS AS IT HAS BEEN VERY CONSISTENT WITH THIS SYSTEM OVER THE LAST FEW DAYS AND IS PERFORMING WELL. HIGHEST RAIN CHANCES WILL OCCUR THURSDAY NIGHT AND FRIDAY...WITH RAIN COMING TO AN END FRIDAY NIGHT. AN ADDITIONAL 1-2 INCHES OF RAIN WILL BE POSSIBLE WITH THE THURSDAY AND FRIDAY ROUND. ANY LINGERING SHOWERS WILL END SATURDAY MORNING AS THE UPPER LOW MOVES OVER AND OUT OF THE REGION. DRY CONDITIONS WITH WARM TEMPERATURES AND BREEZY SOUTH WINDS WILL PREVAIL SUNDAY AND MONDAY. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 75 59 68 57 66 / 90 90 70 20 40 WACO, TX 78 59 70 57 67 / 60 100 70 20 50 PARIS, TX 71 60 68 59 68 / 70 80 90 60 50 DENTON, TX 73 58 67 57 64 / 100 80 70 20 40 MCKINNEY, TX 71 59 67 57 66 / 90 80 70 20 40 DALLAS, TX 74 59 68 58 66 / 90 90 70 20 40 TERRELL, TX 72 60 68 58 69 / 70 90 80 30 50 CORSICANA, TX 75 61 68 59 70 / 70 100 80 40 50 TEMPLE, TX 80 59 70 57 68 / 50 100 70 30 50 MINERAL WELLS, TX 77 56 68 55 63 / 90 80 50 20 40 && .FWD WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON FOR TXZ095-105>107-121>123-135-146>148-160>162-174-175. FLASH FLOOD WATCH UNTIL NOON CST TODAY FOR TXZ091>093-101>103- 116-117. && 30/92
Hazardous weather outlook, Mar 8, 4:19 AM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 419 AM CST TUE MAR 8 2016 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091030- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 419 AM CST TUE MAR 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTH AND CENTRAL TEXAS THROUGH TONIGHT. ONE ROUND OF STORMS WILL OCCUR TODAY AS A THUNDERSTORM COMPLEX MOVES EAST ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE WITH QUARTER TO HALF-DOLLAR SIZED HAIL AND DAMAGING WINDS. FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY OVER AREAS WHICH RECEIVED HEAVY RAINFALL MONDAY EVENING. THERE IS A LOW CHANCE OF ADDITIONAL ISOLATED SEVERE THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON AND EARLY EVENING ACROSS WESTERN PORTIONS OF NORTH TEXAS. IF THESE STORMS DO DEVELOP...LARGE HAIL DAMAGING WINDS AND AN ISOLATED TORNADO WOULD BE POSSIBLE. ANOTHER ROUND OF RAIN AND STORMS IS EXPECTED OVERNIGHT. DAMAGING WINDS AND ISOLATED TORNADOES WOULD BE POSSIBLE...MAINLY TO THE SOUTH OF A LINE FROM GOLDTHWAITE TO HILLSBORO TO CANTON. OTHERWISE THE LOCALLY HEAVY RAIN AND POSSIBLE FLASH FLOODING COULD OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL OCCUR WEDNESDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES OVER THE AREA. A FEW STORMS COULD BECOME STRONG...WITH SMALL HAIL AND GUSTY WINDS. BRIEF HEAVY RAIN MAY ALSO LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT OVER ALL OF NORTH AND CENTRAL TEXAS.
In the hours before
Special weather statement, Mar 8, 6:21 AM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 AM CST TUE MAR 8 2016
TXZ142-144-081300-
MILLS TX-BOSQUE TX-
621 AM CST TUE MAR 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR MILLS COUNTY UNTIL 700 AM CST...
AT 621 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULLIN...OR 21 MILES SOUTHEAST OF EARLY...MOVING NORTHEAST AT 50 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GOLDTHWAITE AND MULLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.
LAT...LON 3161 9878 3169 9876 3172 9850 3167 9845
3194 9796 3203 9799 3189 9787 3187 9790
3193 9796 3167 9844 3141 9827 3123 9856
3127 9863 3133 9859 3137 9865 3135 9871
3143 9873 3138 9878 3141 9878 3147 9900
TIME...MOT...LOC 1221Z 232DEG 53KT 3154 9867
30Special weather statement, Mar 8, 6:26 AM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
626 AM CST TUE MAR 8 2016
TXZ116-081315-
PALO PINTO TX-
626 AM CST TUE MAR 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR PALO PINTO COUNTY UNTIL 715 AM
CST...
AT 625 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTH OF GRAFORD...OR 15 MILES WEST OF MINERAL WELLS...MOVING
EAST AT 45 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MINERAL WELLS...GRAFORD...GORDON...POSSUM KINGDOM STATE PARK...STRAWN AND
MINGUS.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 368 AND 389.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.
LAT...LON 3295 9858 3295 9843 3301 9843 3300 9806
3251 9807 3251 9857
TIME...MOT...LOC 1225Z 250DEG 37KT 3275 9834
30Special weather statement, Mar 8, 6:32 AM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 AM CST TUE MAR 8 2016
TXZ130-141-081330-
COMANCHE TX-ERATH TX-
632 AM CST TUE MAR 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND ERATH COUNTIES UNTIL
730 AM CST...
AT 631 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GORDON TO 10 MILES
EAST OF ZEPHYR...AND MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
STEPHENVILLE...COMANCHE...DUBLIN...DE LEON...GUSTINE...HUCKABAY AND MORGAN
MILL.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 364 AND 368.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.
LAT...LON 3230 9847 3251 9847 3251 9807 3209 9786
3192 9820 3184 9816 3169 9846 3172 9850
3170 9867 3208 9892
TIME...MOT...LOC 1231Z 244DEG 17KT 3249 9840 3173 9862
30Local storm report, Mar 8, 7:07 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
707 AM CST TUE MAR 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 AM TSTM WND GST STEPHENVILLE 32.23N 98.20W
03/08/2016 E60 MPH ERATH TX AWOS
60 MPH WIND GUST MEASURED AT STEPHENVILLE AWOSSpecial weather statement, Mar 8, 7:12 AM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
712 AM CST TUE MAR 8 2016
TXZ102-117-131-132-145-081415-
PARKER TX-HOOD TX-WISE TX-HILL TX-SOMERVELL TX-
712 AM CST TUE MAR 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR HOOD...PARKER...WISE...SOMERVELL
AND NORTHWESTERN HILL COUNTIES UNTIL 815 AM CST...
AT 712 AM CST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF NEWPORT TO
NEAR HICO...AND MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...MINERAL WELLS...AZLE...GRANBURY...DECATUR...BRIDGEPORT...
BRIAR...PECAN PLANTATION...PECAN ACRES...WILLOW PARK...RENO...ALEDO...
SPRINGTOWN...GLEN ROSE...HUDSON OAKS...ALVORD...ANNETTA...NEW FAIRVIEW...
AURORA AND BOYD.
THIS INCLUDES THE FOLLOWING INTERSTATES...
INTERSTATE 20 BETWEEN MILE MARKERS 390 AND 422.
INTERSTATE 30 NEAR MILE MARKER 1.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR
NORTH CENTRAL TEXAS.
LAT...LON 3343 9741 3299 9741 3299 9754 3256 9755
3255 9762 3222 9761 3218 9748 3220 9740
3208 9740 3207 9749 3210 9747 3213 9750
3217 9746 3221 9763 3209 9787 3251 9807
3300 9805 3300 9792 3343 9792
TIME...MOT...LOC 1312Z 252DEG 26KT 3339 9806 3206 9804
30Local storm report, Mar 8, 7:34 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
734 AM CST TUE MAR 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG GRANBURY 32.45N 97.80W
03/08/2016 HOOD TX LAW ENFORCEMENT
3-5 MOBILE HOMES ROLLED A FEW MILES WEST OF GRANBURY NEAR THE
COMMUNITY OF TOLAR.The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
2.1 hours before the tornado, 26 km from the path. March 8, 2016.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 1183 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 291 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 6.5
- 0-3 km lapse rate
- 5.2 K/km
Fort Worth, TX (KFWD), 00:00Z
9.9 hours after it, 26 km from the path. March 9, 2016.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -98 J/kg
- Surface CAPE
- 1220 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -81 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
Fort Worth Nas (NFW), 14 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 12:13 UTC | 66 | 63 | 140° 12 kt | 1007.1 | ||
| 12:52 UTC | 66 | 63 | 140° 14 kt | 1006.8 | ||
| 13:52 UTC | 67 | 63 | 130° 12 kt | 1007.1 | ||
| 14:03 UTC | 67 | 63 | 130° 11 kt | 1006.8 | -TSRA | |
| 14:11 UTC | 63 | 59 | 220° 38 kt | 47 | 1009.8 | -TSRA BR SQ |
| 14:13 UTC | 58 | 55 | 250° 43 kt | 58 | 1010.2 | TSRA BR |
| 14:17 UTC | 54 | 52 | 290° 27 kt | 58 | 1009.8 | +TSRA FG SQ |
| 14:19 UTC | 54 | 53 | 310° 23 kt | 58 | 1009.1 | +TSGRRA FG |
| 14:24 UTC | 55 | 54 | 320° 17 kt | 35 | 1009.1 | +TSRA BR |
| 14:27 UTC | 55 | 55 | 330° 17 kt | 31 | 1009.1 | +TSRA BR |
| 14:29 UTC | 55 | 55 | 330° 15 kt | 1009.1 | +TSRA BR | |
| 14:31 UTC | 55 | 55 | 330° 14 kt | 1009.1 | +TSRA BR | |
| 14:52 UTC | 56 | 56 | 330° 9 kt | 1008.1 | -TSRA | |
| 15:52 UTC | 57 | 55 | 120° 7 kt | 1009.1 | -TSRA BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dallas/Ft Worth radar (KFWS), 18 km away, was scanning. The volume nearest the touchdown began at 14:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 13:21 UTC | TORNADO | Tolar | Hood, TX | DELAYED REPORT---SOCIAL MEDIA PICTURES AND BROADCAST MEDIA SHOW VIDEO OF TORNADO NEAR TOLAR. TIME ESTIMATED VIA RADAR. |
| 13:30 UTC | TSTM WND DMG | Granbury | Hood, TX | 3-5 MOBILE HOMES ROLLED A FEW MILES WEST OF GRANBURY NEAR THE COMMUNITY OF TOLAR. |
| 13:36 UTC | TSTM WND DMG | Granbury | Hood, TX | DELAYED REPORT - DAMAGE TO BRICK HOME ON MEANDERING WAY. WINDOW BLOWN OUT AND CHIMNEY TOPPLED. TIME RADAR ESTIMATED. |
| 13:55 UTC | TSTM WND GST 65 | 8 Sw Benbrook | Tarrant, TX | DELAYED REPORT - HEAVY RAIN AND NICKEL SIZE HAIL ALONG WITH WINDS ESTIMATED AT 65 MPH. REPORT FROM FORMER NWS EMPLOYEE. |
| 14:00 UTC | TSTM WND DMG | Flower Mound | Denton, TX | DAMAGE REPORTED IN A SUBDIVISION ON ORCHARD DR IN FLOWER MOUND. |
| 14:05 UTC | TSTM WND DMG | 1 S Benbrook | Tarrant, TX | DELAYED REPORT - DAMAGE TO BENBROOK MARINA RELAYED VIA TWITTER |
| 14:05 UTC | TSTM WND DMG | Benbrook | Tarrant, TX | DOZENS OF BOATS DAMAGED AT BENBROOK LAKE MARINA. PICNIC TABLES BLOWN INTO LAKE. BOAT MASTS WRAPPED AROUND POLES. |
| 14:13 UTC | TSTM WND DMG | Blue Mound | Tarrant, TX | DAMAGE TO SIDING AT A SERVICE STATION AT BLUE MOUND ROAD. TIME ESTIMATED VIA RADAR. |
| 14:13 UTC | TSTM WND DMG | Lake Worth | Tarrant, TX | DELAYED REPORT---DAMAGE TO SMALL SHED NEAR VERIZON STORE JUST NORTH OF 820 IN LAKE WORTH. TIME ESTIMATED VIA RADAR. |
| 14:14 UTC | TSTM WND GST 66 | Fort Worth | Tarrant, TX | MEASURED 66 MPH WIND GUST AT FORT WORTH JOINT RESERVE BASE |
| 14:15 UTC | TSTM WND DMG | 2 Ne Benbrook | Tarrant, TX | SEVERAL LARGE TREES SNAPPED AT THE MIRA VISTA GOLF COURSE. LARGEST TREE WAS 36 INCHES IN DIAMETER. TOTAL OF 25 TREES UPROOTED. |
| 14:15 UTC | TSTM WND DMG | Fort Worth | Tarrant, TX | DELAYED REPORT - DAMAGE TO CAMPUS BUILDING AT TCC NORTHWEST. TIME IS RADAR ESTIMATED. |
| 14:15 UTC | TSTM WND DMG | Fort Worth | Tarrant, TX | DELAYED REPORT - DAMAGE TO CAMPUS BUILDING AT TCC NORTHWEST. TIME IS RADAR ESTIMATED. |
| 14:15 UTC | TSTM WND DMG | North Richland Hills | Tarrant, TX | DELAYED REPORT---DAMAGE TO ROOF OF ICE CENTER NEAR BIRDVILLE H.S. IN NORTH RICHLAND HILLS. TIME ESTIMATED VIA RADAR. |
| 14:15 UTC | TSTM WND GST 70 | Saginaw | Tarrant, TX | ESTIMATED 70MPH WINDS WITH QUARTER SIZED HAIL IN SAGINAW. |
| 14:18 UTC | TSTM WND DMG | Saginaw | Tarrant, TX | ROOF BLOWN OFF OF A BUSINESS AT SAGINAW-MAIN NEAR 820 IN THE CITY OF SAGINAW. TIME ESTIMATED VIA RADAR. |
| 14:25 UTC | TSTM WND DMG | Keller | Tarrant, TX | DELAYED REPORT - JOHNSON RD CLOSED BETWEEN KELLER-SMITHFIELD AND RAILHEAD DUE TO DOWNED POWER LINES. |
| 14:30 UTC | TSTM WND DMG | 2 Nne Hurst | Tarrant, TX | DELAYED REPORT - WIND DAMAGE TO L.D. BELL HIGH SCHOOL IN HURST RELAYED VIA TWITTER FROM PUBLIC. TIME ESTIMATED 830AM. |
| 14:30 UTC | TSTM WND DMG | Hurst | Tarrant, TX | DELAYED REPORT - ROOF DAMAGE TO WA PORTER ELEMENTARY IN HURST. TIME RADAR ESTIMATED |
| 14:30 UTC | TSTM WND DMG | Keller | Tarrant, TX | FENCE DAMAGE AT THE 2000 BLOCK OF BRADLEY CT. IN KELLER |
| 14:35 UTC | TSTM WND DMG | 2 Sw Grapevine | Tarrant, TX | DELAYED REPORT - NWS EMPLOYEE REPORTS TREE DAMAGE IN GRAPEVINE JUST WEST OF 121/360 SPLIT. TIME RADAR ESTIMATED. |
| 14:53 UTC | TSTM WND DMG | Watauga | Tarrant, TX | LARGE BRANCHES DOWN ON RUFE SNOW DRIVE SIDEWALK. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 8, 2016
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 8 | 6:30 AM CST | EF0 | Erath, TX | 0.3 | 100 | $130,000 | ||
| March 8 | 6:55 AM CST | EF1 | Erath, TX | 2.2 | 100 | $500,000 | ||
| March 8 | 7:21 AM CST | EF0 | Hood, TX | 0.4 | 160 | $50,000 | ||
| March 8 | 7:36 AM CST | EF0 | Hood, TX | 0.0 | 40 | $4,000 | ||
| March 8 | 8:17 AM CST | EF0 | Lampasas, TX | 0.2 | 100 | $60,000 | ||
| March 8 | 8:53 AM CST | EF1 | Denton, TX | 0.1 | 40 | $90,000 | ||
| March 8 | 9:17 AM CST | EF0 | Williamson, TX | 1.5 | 50 | |||
| March 8 | 12:23 PM CST | EF1 | Navarro, TX | 1.9 | 150 | $70,000 | ||
| March 8 | 12:37 PM CST | EF0 | Henderson, TX | 5.3 | 80 | $200,000 | ||
| March 8 | 7:10 PM CST | EF1 | Mason, TX | 1.7 | 185 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.